Alert archive / Louisiana / Flash Flood Warnings in 2001

Flash Flood Warning 1, NWS New Orleans, LA

January 18, 2001East Feliciana Parish, West Feliciana Parish, Louisiana; Amite County, Mississippi

NWS New Orleans, LA issued this flash flood warning at Jan 18, 2001, 11:45 PM CST for East Feliciana Parish, West Feliciana Parish, Louisiana; Amite County, Mississippi. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 18, 2001, 11:45 PM CST (05:45 UTC)
Expired
Jan 19, 2001, 2:00 AM CST
In force
2 hr
Issued by
NWS New Orleans, LA
Area
Whole counties

Counties East Feliciana Parish, LA, West Feliciana Parish, LA, Amite County, MS

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 00:00Z, 5.8 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 00:00Z on 2001-01-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 74 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 00:00Z on 2001-01-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
74 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
661 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
139 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLIX 190547
FFWLIX
LAC037-125-MSC005-190800-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1145 PM CST THU JAN 18 2001

THE NATIONAL WEATHER SERVICE IN NEW ORLEANS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST FELICIANA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF JACKSON
  WEST FELICIANA PARISH IN SOUTHEAST LOUISIANA
  THIS INCLUDES THE CITY OF ST. FRANCISVILLE
  AMITE COUNTY IN SOUTHERN MISSISSIPPI
  THIS INCLUDES THE CITY OF LIBERTY

* UNTIL 200 AM CST

* AT 1140 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN FROM AMITE COUNTY MISSISSIPPI TO THE EXTREME SOUTHERN
  PORTIONS OF WEST FELICIANA...MOVING EAST AT 10 MILES. STORMS
  WITHIN THE AREA OF RAIN WILL TRACK NORTHEAST AND TRACK OVER THE
  WARNED AREA WITH RAINFALL TOTALS OF 3 TO 4 INCHES BY 2 AM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROAD.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABONDONED. MOVE TO HIGHER
GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNED AREA MOVE TO HIGHER GROUND IMMEDIATELY.

TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SLIDELL...LOUISIANA.
-

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Jan 18, 3:20 PM CST, 8 hours 25 minutes earlier.

Area forecast discussion, Jan 18, 3:20 PM CST, 8 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS/BATON ROUGE LA
320 PM CST THU JAN 18 2001

WILL FIRST ADDRESS FORECAST CONCERNS 12-24 HOURS WITH ONE OF THESE
CONCERNS BEING THE SEVERE WEATHER THREAT. WILL GO WITH THE 12Z ETA
MODEL FORECAST WHICH INITIALIZED WELL AND VERIFIED WELL WITH THE 18Z
DEWPOINT DEPICTION ACROSS THE CWA. POSITIVE CLUES FOR THE FORMATION
OF SEVERE THUNDERSTORM DEVELOPMENT LATE TONIGHT SHOW THE RIGHT REAR
QUADRANT OF A JET MAX PASSING ACROSS THE CWA FROM 06 TO 12Z WHICH
CREATES AN AREA OF MARGINAL 200 MB DIFFLUENCE AS A FRONTAL BOUNDARY
MOVES ACROSS THE CWA FROM 8Z TO 15Z FRIDAY. SURFACE DEWPOINTS ARE
GOING TO CLIMB INTO THE MID 60S AHEAD OF THE FRONT WITH A 1000-700
MB TEMPERATURE LAPSE RATE FORECAST FROM 14 TO 16 DEGREES FROM 06 TO
12Z. THE LIMITING FACTORS FOR THE DEVELOPMENT OF SEVERE THUNDERSTORMS
TONIGHT APPEAR TO BE SURFACE INFLOW/CONVERGENCE AS THE ETA BACKS OFF
ON THE DEVELOPMENT OF A SURFACE LOW IN THE GULF AND INSTEAD
GRADUALLY DEEPENS A SURFACE LOW ALONG THE MISSISSIPPI COAST FRI
MORNING. THE OTHER LIMITING FACTOR IS THE LACK OF AN UPPER LEVEL
COLD POOL WHICH IS ASSOCIATED WITH THE UPPER LEVEL TROUGH FROM
700-200 MB LAGGING THE SURFACE FRONT BY 18 TO 24 HOURS. BELIEVE JET
DYNAMICS AND LAPSE RATES WILL BE ENOUGH TO WARRANT THE SWODY1
OUTLOOK OF SLIGHT RISK WITH MAIN THREAT FROM A RAPIDLY MOVING SQUALL
LINE BEING HIGH WINDS AND TORRENTIAL RAINFALL WHICH MAY CREATE
LOCALIZED FLOODING DUE TO PREVIOUS RAINFALL.

SECOND ISSUE FOR FORECAST IS THE HEAVY RAIN THREAT. WITH THE LI
FIELDS OF THE NGM AND ETA HINTING AT A RAPIDLY MOVING SQUALL LINE
THE MAIN THREAT LOOKS TO BE LOCALIZED HEAVY RAINFALL WITHIN A 3 HOUR
PERIOD. THIS CAN LIKELY BE HANDLED WITH URBAN SMALL STREAM FLOOD
ADVISORIES BUT WILL LEAVE FLASH FLOOD WATCH AREA AS IS. WILL ISSUE
REFRESHER STATEMENT AND LEAVE TO EVENING SHIFT FOR ANY AREAL CHANGES
SINCE THEY WILL HAVE A LOOK AT 00Z SOUNDING AND SPECIAL 6Z SOUNDING
FOR UPDATE.

THIRD ISSUE IS WHAT CHANGES IF ANY TO MAKE TO FORECAST PACKAGE FOR
THE FIRST THREE PERIODS. IT APPEARS PACKAGE IS ON TRACK AND LITTLE
CHANGES PLANNED EXCEPT TO ADD SMALL CRAFT ADVISORIES FOR COASTAL
WATERS AND LAKES FROM THE MARINE DESK.

FOR THE FRI NIGHT/SAT MORNING PERIOD THE 1000-500 MB THICKNESSES OF
531-534 DM IN SW MISSISSIPPI TO 534-540 DM ACROSS THE REMAINDER OF
THE CWS SUPPORT MID 20S BUT BOUNDARY LAYER AND SURFACE WINDS OF
20-25 KT SHOW A LOT OF MIXING AND BOUNDARY LAYER AND 925 MB TEMPS
AROUND FREEZING SHOW COLD AIR STRATUS SHOULD LINGER THROUGH
SATURDAY. SO WILL KEEP TEMPS IN THE LOWER TO MID 30 RANGE WITH A
SLIGHT WARMUP TO THE MID 40S DUE TO THE MORNING CLOUDINESS. WILL GO
ABOVE AVN TEMPERATURES FOR SATURDAY NIGHT/SUN MORNING AS MRF/AVN
1000-500 MB THICKNESS VALUES HIGHER THAN PREVIOUS RUNS.

FOR EXTENDED WILL DEFER TO MRF SOLUTION OF ANOTHER SYSTEM COMING
ACROSS THE SOUTHERN STREAM FOR WEDNESDAY AND THURSDAY WITH
INCREASING CHANCES OF RAIN AND COLDER TEMPERATURES.

MCB 51/51/31/45 ++20  BTR 51/51/33/45 ++20
MSY 59/59/36/45 ++20  GPT 61/63/33/46 ++30

.NEW...SCA FROM KPQL TO THE ATCHAFALAYA RIVER INCLUDING LAKES
PONTCHARTRAIN AND MAUREPAS
LA...FFA TONIGHT LAZ034>037-046>050-056.
MS...FFA TONIGHT MSZ068>070.

13

In the hours before

Special weather statement, Jan 18, 9:00 PM CST, 2 hours 45 minutes before
LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-191200-

THUNDERSTORM OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NEW ORLEANS LA
900 PM CST THU JAN 18 2001

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED OVERNIGHT ACROSS
SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI. THE STRONGER
THUNDERSTORMS WILL BE CONFINED TO EAST OF LAKE PONTCHARTRAIN AND
MISSISSIPPI COUNTIES EAST OF INTERSTATE 55 INCLUDING THE MISSISSIPPI
COASTAL COUNTIES THROUGH FRIDAY MORNING.

A SURFACE LOW OVER SOUTH CENTRAL LOUISIANA WILL TRACK NORTHEAST
ALONG AN ASSOCIATED COLD FRONT. THE COLD FRONT...EXTENDED FROM SOUTH
CENTRAL LOUISIANA TO EAST CENTRAL MISSISSIPPI TO NORTH
ALABAMA...WILL TRACK EAST ACROSS SOUTHEAST LOUISIANA AND SOUTH
MISSISSIPPI TONIGHT. MOIST...MILD AND UNSTABLE AIR AHEAD OF THE
FRONT WILL INTERACT WITH A VIGOROUS UPPER LEVEL STORM SYSTEM
APPROACHING LOUISIANA FROM THE WEST. DUE TO THE TIMING AND POSITION
OF THESE TWO FEATURES...THE STRONGER THUNDERSTORMS ARE EXPECTED TO
OCCUR EAST OF A MCCOMB TO HAMMOND TO HOUMA LINE.

THE MAIN THREAT FROM THESE STORMS WILL BE WIND GUSTS UP TO 40 MILES
AN HOUR. ANOTHER THREAT FROM THIS WEATHER SYSTEM IS HEAVY RAINFALL.
DUE TO THE FRONTAL POSITION AND THE STEERING WINDS IN THE UPPER
LEVELS OF THE ATMOSPHERE...SHOWERS AND THUNDERSTORMS MAY PRODUCE
WIDESPREAD RAINFALL AMOUNTS OF 1 TO 2 INCHES AND ISOLATED RAINFALL
AMOUNTS UP TO 5 INCHES.

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH FRIDAY MORNING FOR
AREAS WEST OF A MCCOMB TO HAMMOND TO THIBODAUX LINE.

FOR MORE INFORMATION PLEASE VISIT OUR HOME PAGE ON THE INTERNET AT
THE FOLLOWING ADDRESS...

HTTP://WWW.SRH.NOAA.GOV/LIX (ALL LETTERS SHOULD BE LOWER CASE).

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 19, 5:15 AM CSTSevere Thunderstorm WarningLIXSaint Tammany30 min
Jan 19, 5:43 AM CSTSevere Thunderstorm WarningLIXHancock, Harrison, Pearl River37 min
Jan 19, 6:20 AM CSTSevere Thunderstorm WarningLIXHarrison, Jackson40 min

Nearby

Flash Flood Warnings in Louisiana, 2001Flash Flood Warnings in Mississippi, 2001Every flash flood warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.